Is my mom's Parkinson's medications causing her to yell out loud?

Mickid asked...

My mom has Parkinson's and over the last three months, she has fallen on two separate occasions and broke both hips. She did quite well with her recovery the first time but since her second fall, she has really gone down hill. Physically she has healed from her surgery but is also recovering from a broken wrist after falling out of her wheelchair at the nursing facility. what we are experiencing over the last 2-3 weeks is a continuous yelling out, so much that her throat is hoarse. She is on Sinemet, Klonopin and Namenda amongst other medications for other things. The Nurse Practitioner that is responsible for her care thinks that the Klonopin is the cause of this behavior in addition to the Namenda that can cause some of this on rare occasions. It is heartbreaking to see her like this. She knows what is happening around her because she will occasionally try to join in on a conversation by saying a name or word repeatedly but goes back into her yelling. Can you give me any indication if we are on the right track? Is the trauma from her falls causing this or is it med related?

Expert Answer

Graham A. Glass, MD, is the co-founder of PEAK Neurology and Sleep Medicine, LLC with multiple locations across Alaska. Previously, he was deputy director of the San Francisco Parkinson's Disease Research, Education, and Clinical Care Center PADRECC and assistant clinical professor of neurology at the University of California, San Francisco (UCSF). Glass received his medical degree from the University of Texas Health Sciences Center at the San Antonio School of Medicine and completed his neurology residency at Tufts-New England Medical Center. He subsequently completed a fellowship in movement disorders at the Mayo Clinic.

This sounds like a very difficult situation for you and your mom. When patient's such as your mom have had PD for a number of years, it can affect areas of the brain associated with cognition and can result in confusion, impulsive actions, hallucinations and "acting out." Often any trauma will worsen things acutely, but in these circumstances, we often try to get rid of medications that adversely affect the memory like Klonopin, anti-cholinergic medications, dopamine agonists, narcotics etc. In addition, we often try to "minimize polypharmacy" to use as few medications as possible. Finally, if there is no success, we may suggest very low doses of medications like quetiapine (Seroquel) which can be quite helpful, particularly if taken at bedtime.